Tinnitus, defined as ringing or buzzing in the ears, is a frequent complaint. It may be seen in patients with headache, or may occur unrelated to pain.
Tinnitus is often associated with hyperacusis, which is an intolerance to moderate to loud sounds. Sounds are heard with exaggerated volume. Recent estimates suggest that 40 to 50 million Americans suffer from some degree of tinnitus or hyperacusis. Either may be associated with at least mild hearing loss and can become severe enough to be debilitating.
No specific cause of tinnitus has been identified. Most likely the symptoms of tinnitus reflect disturbance in both the auditory and nonauditory structures within the central nervous system. Other causes may include a disturbance in the limbic nervous system as well as a sensitivity of the brain to serotonin fluctuation. Emotional symptoms such as anxiety and depression may also aggravate the condition.
A multidisciplinary approach to treatment is the most effective method for managing tinnitus and hyperacusis, including an evaluation by an audiologist. The audiologist can objectively measure the degree of hearing loss and recommend hearing aids and proper audiologic treatment.
There is no standardized treatment for tinnitus at this point. Many classes of medication—e.g., antiseizure or antidepressant—have been tried with varying success. Medical management may also include reducing any medications or treatments that may aggravate the condition, such as aspirin or nonsteroidal anti-inflammatory agents.
Most tinnitus sufferers find that constant background noise may help symptoms that tend to worsen in a silent or more quiet setting. External noise, such as white noise generators, indoor waterfalls, fans, heaters, or fish tanks, may help reduce the irritating aspect of symptoms. Special masking devices can also be inserted at tinnitus specialty clinics.
If tinnitus is associated with vertigo or dizziness, comes on abruptly, or is accompanied by other symptoms, prompt evaluation is needed. Certain serious clinical conditions can cause these symptoms.